Latest HIV News
Prior investigations indicated that efavirenz might boost suicide risk because of a negative impact on the central nervous system. The new investigation is the first to pinpoint a link to suicidal thoughts, attempts and completion, the researchers said.
"Efavirenz is a very important and effective antiretroviral medication that is the foundation for much of HIV therapy worldwide," said study co-author Dr. Joseph Eron, of the University of North Carolina Center for AIDS Research at Chapel Hill.
"Our study demonstrated a clear association between efavirenz and suicidality," he said.
Although that risk seems very small, he said, it appears to be persistent, lasting as long as patients take the drug. Antiretroviral treatment typically is lifelong, helping people with the AIDS-causing virus live healthier lives.
"Clinicians should be aware of this ongoing risk, and talk to their patients to assess suicidality," Eron added. That means looking for any history of depression or suicidal thoughts or attempts, the study noted.
For the study, published in the July issue of Annals of Internal Medicine, the researchers analyzed data from four previous antiretroviral investigations conducted between 2001 and 2010.
Nearly three-quarters of study participants were men, with an average age of 37. Roughly one-third had a history of psychiatric problems or had been treated with some form of psychiatric medication in the month before joining one of the studies.
Taken together, more than 3,200 HIV patients had been receiving treatment that included efavirenz, while nearly 2,100 were taking antiretroviral combinations that didn't include the drug.
Patients were tracked for a little less than two years on average.
The research team concluded that the risk for suicide among the efavirenz group was roughly twice that of the non-efavirenz group.
Suicide risk was observed for 62 patients, 47 of whom were taking efavirenz, the study authors reported.
Of nine recorded suicides, eight were in the efavirenz group, the investigators found. But the researchers didn't prove that efavirenz causes suicidal behavior, they only found an association between the two.
Based on the findings, Eron and his colleagues said patients and physicians would be well-advised to consider the increase in suicide risk when deciding whether or not to begin or continue a treatment containing efavirenz.
"In settings where alternative therapies are not available, the benefits of efavirenz-based therapy with management of depression will usually outweigh the risks of no treatment, especially for people with low CD4 cell counts," he said. Declining CD4 cell counts indicate the immune system is weakening.
However, "good alternatives to efavirenz exist for patients who may need to start, or to switch to, another therapy," Eron added.
Dr. Jeffrey Laurence, senior scientific consultant for programs at the AIDS research advocacy organization amfAR in New York City, agreed.
"This is certainly a very powerful HIV drug, and it's been the backbone of a one-pill-a-day treatment, which is very popular, particularly among newly diagnosed patients," Laurence said.
"But since it was first approved it's been known that it provokes all sorts of psychiatric manifestations, particularly nightmares," he added.
Other effective treatments for the AIDS-causing virus exist, including pills that can be taken in a similar one-a-day fashion, he said.
"The message here is that if you have a history of psychiatric problems -- certainly of suicidal ideation -- and if you find yourself taking this pill and these kinds of thoughts don't go away in a matter of weeks, then it's time to think about taking a different medication," Laurence said.
Copyright © 2014 HealthDay. All rights reserved.
SOURCES: Joseph J. Eron, M.D., professor, medicine, and director of clinical core, University of North Carolina Center for AIDS Research, Chapel Hill, N.C.; Jeffrey Laurence, M.D., senior scientific consultant for programs, amfAR, and professor of medicine/director, Laboratory for AIDS Virus Research, Weill Cornell Medical College and New York Presbyterian Hospital, New York City; July 2014, Annals of Internal Medicine
Subscribe to MedicineNet's General Health Newsletter